Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Snack

Pre-tane cholesterol readings kind of high

Recommended Posts

I'm a little nervous.

I last had a lipid panel done about a year and a half ago and I remember my total was 181. My derm just ran a test to check because I'm going on Accutane in a few days and it came back at 208. HDL is high and triglycerides are normal, but LDL is a bit into the borderline category (137). Both times involved adequate fasting beforehand. I'm 21 and quite thin, so to be honest I've never thought to restrict my diet much, although it's far from "bad." And I do get a fair amount of exercise. I really have no idea why it would have gone up like this; in fact, I had sort of expected it to have gone down in that time. Lot of good eating Cheerios every morning did, I guess. =P

Just sort of panicking at the moment and almost rethinking going on Accutane because I know it tends to affect these levels for the worse. Even by improving my diet and getting more exercise, that means I'd have no way of knowing what sort of effect that had on cholesterol while on the medicine. Although I still have mild/moderate acne and could really benefit from it, I'm sure.

My dad's in his late 40s and was prescribed statins a couple years back. That's fine and dandy for him, but at 21....that seems like it would do more harm than good, personally. But what's the alternative? Cutting my life short? :l

Anyway, I realize this isn't perfectly relevant to acne treatment, but I'm sort of freaking myself out right now and would appreciate any sort of advice that might be offered.

Share this post


Link to post
Share on other sites

High cholesterol isn't the end of the world buddy (at any age), i would reccomend red yeast rice though... that would bring your cholesterol down nicely!!

Share this post


Link to post
Share on other sites

The last time I had my cholesterol done (2 years ago) it was 275 with LDL 175 and triglycerides were low...I eat perfectly and have always had high cholesterol..I have gone through phases with low-carb, low-fat, high-fat, and everything in between and it has never produced any significant change in my cholesterol. I also exercise every day and I am underweight and 27 years old with normal blood pressure. I am about to do my initial bloodwork for Accutane in a few days and I'm curious as to how my cholesterol will turn out...If it's really high do you think that the doctor won't let me start my course?

As a side note I would never take a statin drug...

Share this post


Link to post
Share on other sites

Yeah, I've heard red yeast rice is good stuff. I'll email my doctor about it and see what he thinks.

And I've read from various sources that only like 1/3 of people who take Accutane experience changes in cholesterol, so I'd say they probably won't have a problem with starting you out and seeing where you are after the first month.

Share this post


Link to post
Share on other sites

Depending on how your body reacts to accutane, you might have to take a small dose for a prelonged period of time, rather than a high dose for a short one.

Share this post


Link to post
Share on other sites
The last time I had my cholesterol done (2 years ago) it was 275 with LDL 175 and triglycerides were low...I eat perfectly and have always had high cholesterol..I have gone through phases with low-carb, low-fat, high-fat, and everything in between and it has never produced any significant change in my cholesterol. I also exercise every day and I am underweight and 27 years old with normal blood pressure. I am about to do my initial bloodwork for Accutane in a few days and I'm curious as to how my cholesterol will turn out...If it's really high do you think that the doctor won't let me start my course?

As a side note I would never take a statin drug...

Share this post


Link to post
Share on other sites

Because I know that they are extremely stressful on the liver....my husband landed in the ER with severe pain in his right side after one week on Zocor...he also developed depression and lack of sex drive on it. They couldn't figure out what was wrong with him. I knew it was the Zocor and as soon as he came off of it he returned to normal. I have talked to a lot of people that this happened to while on a statin and I just wouldn't risk it. It's bad enough for my liver that I'm going on Accutane, but at least that's a short-term thing. I take fish oil and just about every supplement known to man and if my cholesterol is still high so be it....obviously my body has a reason for it being that way

Depending on how your body reacts to accutane, you might have to take a small dose for a prelonged period of time, rather than a high dose for a short one.

Share this post


Link to post
Share on other sites

I think it depends on the dosage and the brand. I have no intention of going on statins any time soon either, but despite being extremely health-conscious and hesitant to ingest any more medication than needed, everything I've read suggests they're relatively safe. Now, as far as using them for years and years, perhaps decades, who knows...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×